Drug Overdose | XL Drug Rehab

Helping a Family Member Prevent A Drug Overdose

Posted on 15. Jul, 2016 by in Addiction, Alcohol & Drug Abuse

Drug Overdose | XL Drug Rehab

A drug overdose is a very frightening experience for both victims and their family members. In many cases, an overdose can prompt an addict to finally get help. An overdose can also lead to internal bleeding, organ and brain damage and death.

What Is the Best Way to Prevent a Drug Overdose?

The best way to prevent a drug overdose is to undergo detox in a medically controlled environment. Detox can prevent serious or even fatal consequences that result when someone ceases drug use. Detox can also help aid the addict in achieving long-term abstinence.

What Are the Symptoms of an Overdose?

Learning to recognize the warning signs of an overdose before it occurs can help you recognize when to get help if someone you love has problems with drug addiction. The warning signs vary depending upon the drug. For opiates, including heroin and prescription painkillers, signs of an overdose include:

  • Loss of consciousness
  • Confusion
  • Seizures
  • Slow, shallow breathing
  • A blue tint to the skin or blue lips
  • Confusion
  • Cold and clammy skin
  • Vomiting or nausea

Benzodiazepines, such as Xanax and Valium, are commonly prescribed medications. They are also responsible for a large number of overdoses. This is likely partially due to the fact that they have especially toxic effects when mixed with alcohol or other depressants. The following are signs of a benzodiazepine overdose:

  • Labored breathing
  • Confusion
  • Unresponsiveness
  • Impaired coordination
  • Slow heartbeat
  • Anxiety
  • Agitation

What Can I Do to Help My Loved One in the Event of an Overdose?

Taking the right steps during an overdose can help save a life. If you have a loved one that suffers from addiction, understanding the following steps can help them in the event of an overdose.

  • Ensure your safety. Sometimes a person can become violent during an overdose. If you are concerned about safety, call the police and then go someplace safe to wait for first responders to arrive.
  • If the person can speak, ask the individual what drug or drugs they have taken and how much. Also, ask when they took the substance. If they are unconscious, ask anyone who might have witnessed the overdose these questions.
  • Gather any drug paraphernalia and empty drug bottles to take to the hospital. Knowing exactly what a person overdose on can greatly help medical personnel better treat them.

After an Overdose

Often family members and friends struggle to cope with a loved one’s overdose. It is normal to feel frustrated or angry when an overdose occurs. Getting professional help and support can aid you in dealing with these emotions. It can also help you be there for your loved one throughout their time of healing.

An overdose is a sure sign that addiction treatment is needed. If your loved one has overdosed once, they can overdose again. In fact, rates of relapse are very high once someone overdoses. That is why it is necessary to seek professional help and intervene to help your loved one take action before it is too late.

 

If you are reading this on any other blog than XL Drug Rehab Blog or via my RSS Feed, it is stolen content without credit.
You can find me on Twitter via @RecoveryRobert

Come and visit our blog at http://xldrugrehabblog.com/

Share Button

Tags: , , , , , , , , , , ,

No comments.

Leave a Reply

CommentLuv badge